How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 25615
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

My golden retriever is 11 years old.Three weeks ago he was

Customer Question

My golden retriever is 11 years old.Three weeks ago he was diagnosed with kidney disease.His creatinine level was 2.3 and BUN 50.There was some blood and sugar detected in his urine and it was decided that bacteria might be involved.He was put on 750mg of amyxiciline for 2weeks.Last week monaday we went for check up-he's creat. and BUn was slightly hihger but nothing out of ordinary in urine.He was put on 500 mg of amyxicilin for two more weeks and everything was fine.Last tuesday we noticed he became quite lethargic and we went back to clinic on saturday when there was no improvement.He had PCV and was 21.Anemia.After test on monday it was discovered to be non regenerative anemia.Doctor wants to stop amyxyciline, and wait until tuesday (for antibiotics to flush out)to have him take urine sample directly from bladder.There is suspicion that some bacteria is wreacking havoc and amyxicilin is not best anti.I decided to go this friday to check hi PCV again, but I'm getting scared- Codee
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 1 year ago.

I'm sorry to hear of this with Codee. While a urinary tract infection (UTI) certainly can be contributory to his malaise, by the principle of Occam's Razor, an 11 year old is likely to suffer from chronic renal insufficiency which usually is caused by an idiopathic (unknown cause) tubulointerstitial degeneration in his kidneys. I realize that this is after the fact but his urine should have been cultured when he was first diagnosed and the urine should have been taken by cystocentesis (percutaneous aspiration of the bladder through his abdominal wall). Can you upload a copy of all of his test results to our conversation? I understand that you might not have a copy of the results at home but his vet should be able to give you one which you could scan into your computer and give me the link or you can photograph the page(s) and upload the images by using the paperclip icon in the toolbar above your message box (if you can see such an icon) or by using an external app such as imgur.com or dropbox.com.

Customer: replied 1 year ago.
His urine is to be cultured and process will take place on tuesday.How can I combat anemia even temporarly to give him fighting chance or should I?
Customer: replied 1 year ago.
Now we waiting for amyxicilin to flush out
Customer: replied 1 year ago.
He's PCV red blood cell percentage was 21 on Sunday
Customer: replied 1 year ago.
Should he get a transfusion.
Expert:  Dr. Michael Salkin replied 1 year ago.

Thank you. When he loses functioning kidney tissue he also loses the ability of his kidneys to manufacture erythropoietin - the hormone that regulates erythropoiesis (red blood cell production). We can give him that hormone back in the form of epoetin alfa - which is injected into him thrice weekly until the lower end of the target hematocrit range of 37-45% is reached. The dosage frequency is then reduced. This is more effective than a transfusion which would help for just a few days. Please continue our conversation if you wish.

Customer: replied 1 year ago.
Are you saying doctor that there is no bacteria in his system anymore and without this medication there is no hope?
Customer: replied 1 year ago.
this tuesday test is a waste of time?
Customer: replied 1 year ago.
Should I act immediately and ask for injections?Will he ever be able to produce that hormone again on his own perhaps?
Customer: replied 1 year ago.
IS there no risk that he might be have his auto immune system pick on this medication?
Expert:  Dr. Michael Salkin replied 1 year ago.

I believe you meant to ask "Is there no erythropoietin in his system anymore, etc." There isn't enough to keep manufacturing enough red blood cells and so that hormone is necessary. It won't be necessary week after week but, instead, predicated upon how well he can maintain his hematocrit once we boost it up with that hormone. Yes, the hormone should be instituted now. It will make him feel much better. No, he's has lost the ability to produce the hormone forever. His immune system might form antibodies against the hormone at which time we would need to stop administering it. This doesn't always occur, however.

The culture and sensitivity on his urine is a different matter. It needs to be done.

Customer: replied 1 year ago.
WHat happens after antibodies will react and we must stop administering it.Any other ways to keep him afloat? Also - to clarify - he will need this for rest of his life - he will not be able to maintain hematocryt level on his own-correct?
Customer: replied 1 year ago.
Also and I must ask.What is average cost of these shots?
Expert:  Dr. Michael Salkin replied 1 year ago.

Should antibodies form immediate discontinuation of the hormone is necessary. At that point only transfusion can potentially help but the long-term prognosis is often grave. Yes, life-long therapy - at an unknown frequency of injections at this time - will be necessary because he won't be able to maintain his hematocrit at an acceptable level. I can't know what his vet would charge you. I save owners money by having them purchase the hormone at Costco.

Customer: replied 1 year ago.
He is my best friend.I am sad beyond words.
Expert:  Dr. Michael Salkin replied 1 year ago.

I understand. A "kidney diet" can do wonders. Be sure to discuss diet with his vet.

Customer: replied 1 year ago.
We have All kidney diet stuff here at home.But ever since he became anemic I fear he will lose apetite.This morning first time we gave him pepcid and he now is not eating.Could that be the cause.If his hematocryt is 20% on friday morning after PCV should I insist on hormone shot or transfusion?
Expert:  Dr. Michael Salkin replied 1 year ago.

Pepcid should help his appetite not worsen it. Yes, the hormone shot is indicated; not a transfusion for reasons I mentioned above.

Customer: replied 1 year ago.
I'm sorry -I was away.I'm confused-this morning I specifically asked and was told by the doctor (with many years of practice) who consulted with lab specialist that it is possible if we are able to fight this infection- which after looking at his tests from different times this year he thinks Codee would be able to get back on his feet.I believe he keeps the hormone shot as a last ditch scenario for a fear that it could go south.Would you disagree with this course of action? Also I read reviews from number of people that pepcid has developed lack of apettite in their dogs.Could Codee might just be a little nauseous because of it?
Customer: replied 1 year ago.
I'm just trying to make sense out of it all
Expert:  Dr. Michael Salkin replied 1 year ago.

What infection? An infection hasn't been identified yet. There's no reason to hold back on the hormone if it's indicated to give. I don't see any reason to believe that his hematocrit is going to increase otherwise. I can be more accurate after I review Codee's test results, however. Pepcid is often described to address GI distress. Inappetence following its administration is rare.

Customer: replied 1 year ago.
I will get his test from the clinic and will attach the link.This is the best option if I understood correctly? I will ask for the hormone shot on Friday morning
Customer: replied 1 year ago.
I meant all tests.And will one hormone shot suffice for next week or so?
Customer: replied 1 year ago.
this is my first time on just anwser.Do I rate now and later we continue this conversation or should I wait?
Expert:  Dr. Michael Salkin replied 1 year ago.

Yes, I'd like to see all of his test results. Scanning them into your computer and then giving me the link is ideal. I not only check the test results but also note which tests should have been performed but weren't. No, initially three injections are given the first week. My moderator asks that you rate now but you can return to our conversation at your convenience at no extra charge. Bookmark this page for ease of return.

Customer: replied 1 year ago.
Doctor-this is urgent-Codee just turn to the side and he is pulling he's stomach in .It is really noticable.Could this be constipation?Should we take him to emergency
Customer: replied 1 year ago.
It goes in and out every 30 seconds or so.
Expert:  Dr. Michael Salkin replied 1 year ago.

Perhaps cramping but constipation is evidenced by his trying to defecate repeatedly without success. I can't imagine that this is an emergent situation. Please "watchful wait" for a bit and see what, if anything, develops.

Customer: replied 1 year ago.
Thank you.Shear luck that you are online right now
Customer: replied 1 year ago.
he is breathing heavily.He drank water but can he be dehydrated?Could pepcid react this way?Some extreme side effect?
Expert:  Dr. Michael Salkin replied 1 year ago.

I'm chained to my computer by evil gnomes. Yes, he probably is dehydrated. Most patients with chronic renal insufficiency are. No, I can't incriminate the Pepcid which ordinarily is innocuous in dogs.